South Dakota, 2007

High Wind in South Dakota, January 8, 2007

January 8, 2007 · NWS ABR · 9 events in 9 counties and zones

A tight surface pressure gradient between a high pressure area to the west and a surface low pressure area to the east brought high winds to parts of north central and central South Dakota.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A tight surface pressure gradient between a high pressure area to the west and a surface low pressure area to the east brought high winds to parts of north central and central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 8, 3:18 PM CST, 42 minutes earlier.

Area forecast discussion, Jan 8, 3:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CST MON JAN 8 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES TONIGHT AND
AGAIN ON THURSDAY...AS WELL AS THE TIMING OF THE WINDS DIMINISHING
TONIGHT. 21Z SURFACE ANALYSIS SHOWED WEAK LOW PRESSURE OVER
MINNESOTA AND NORTHERN IOWA...WITH STRONG HIGH PRESSURE OVER THE
NORTHERN ROCKIES. WIND SPEEDS DID NOT COME UP QUITE AS QUICKLY AS
ADVERTISED TODAY...BUT ARE FINALLY COMING UP IN THE WESTERN PART
OF THE CWA WHERE THE TIGHTER GRADIENT IS. GFS HAS PICKED UP ON
THIS AND KEEPS A FAIRLY TIGHT GRADIENT THROUGH THE EVENING
HOURS...THEN BEGINS TO LOOSEN IT FROM WEST TO EAST AFTER MIDNIGHT.
SOME STATIONS JUST TO THE WEST OF THE CWA HAVE BEEN REACHING HIGH
WIND WARNING CRITERIA FOR THE LAST SEVERAL HOURS...SO WILL LEAVE
THE WARNING GOING IN THE WESTERN CWA THROUGH MIDNIGHT. CENTRAL
ZONES SHOULD BEGIN TO SEE WINDS SPEEDS COME UP INTO ADVISORY
CRITERIA BY 00Z...WITH THE EASTERN ZONES COMING UP BETWEEN 02Z AND
05Z. WARNINGS AND ADVISORIES CURRENTLY IN PLACE SHOULD HOLD.

HIGH PRESSURE ELONGATES FROM THE ROCKIES TO THE WESTERN PLAINS
LATE TONIGHT..WITH THE RIDGE PUSHING ACROSS THE PLAINS ON TUESDAY.
A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE OVER SOUTHWESTERN
CANADA WILL REACH THE FAR WESTERN PART OF THE STATE TUESDAY
AFTERNOON...THEN TRACKS ACROSS THE WESTERN HALF OF THE STATE
TUESDAY NIGHT...THEN ACROSS THE CWA ON WEDNESDAY. THE CWA WILL BE
IN THE WARM SECTOR MOST OF THE DAY WEDNESDAY...WITH ABOVE NORMAL
TEMPS EXPECTED. THE LOW TRACKS FROM SOUTH CENTRAL CANADA TO
ONTARIO WEDNESDAY NIGHT...DRAGGING THE COLD FRONT ACROSS THE CWA.
STRONG HIGH PRESSURE THEN BEGINS TO PUSH DOWN FROM WESTERN
CANADA...BRINGING THE BEGINNINGS OF A COLD SPELL TO THE NORTHERN
PLAINS. BIGGEST QUESTION IS THEN JUST HOW FAR SOUTH THE HIGH DROPS
ON THURSDAY. LOW PRESSURE WILL EXTEND FROM THE FOUR CORNERS REGION
ACROSS THE SOUTHERN PLAINS...WITH AN AREA OF DECENT LIFT SURE TO
SET UP BETWEEN IT AND THE HIGH TO THE NORTH. WITH THE MODELS
TYPICALLY TOO SLOW WITH THE PUSH OF COLD AIR...HAVE OPTED TO LEAVE
JUST A SMALL POP IN DURING THE DAY THURSDAY...THEN DRY THURSDAY
NIGHT THINKING THAT THE HIGH WILL HAVE PUSHED FAR ENOUGH SOUTH TO
KEEP THE MOISTURE SOUTH OF THE CWA. H85 TEMPS FALL FROM AROUND
ZERO WEDNESDAY NIGHT TO NEAR -20 THURSDAY NIGHT. THEREFORE...WENT
A GOOD CATEGORY OR TWO BELOW NORMAL FOR THURSDAYS HIGHS...AND
CLOSER TO 15 DEGREES BELOW NORMAL FOR THURSDAY NIGHTS LOWS.

.LONG TERM...FRIDAY THROUGH MONDAY
AN ANOMALOUSLY STRONG UPPER RIDGE JUST OFF THE CONUS WEST COAST
AT THE START OF THE EXTENDED RESULTS IN SPLIT FLOW OVER THE
WESTERN HALF OF NORTH AMERICA...WITH AN UPPER LEVEL LOW
CIRCULATION CENTERED OVER NEVADA. THIS CWFA APPEARS TO BE RIGHT
UNDER THE MID/UPPER LEVEL CONFLUENCE REGION WHERE THE WEAKER
NORTHERN STREAM FLOW AND STRONGER SOUTHERN STREAM FLOW COME BACK
TOGETHER. GRADUALLY...THE SOUTHERN STREAM FLOW CREATES A PERIOD OF
WSWRLY FLOW ALOFT FRIDAY NIGHT AND SATURDAY...ALLOWING FOR SOME
MID-LEVEL WAA AND MOISTURE ADVECTION INTO SOUTH DAKOTA WHEN THE
BEST FORCING AND LIFT SHOW UP OVER THE SOUTHERN PORTION OF THIS
CWFA. IN THE LOW LEVELS...HOWEVER...CAA AND DRY ARCTIC HIGH
PRESSURE ARE BUILDING INTO THE CWFA FROM THE NORTH. FOR NOW AM
CONTINUING THE TREND OF LOW POPS ACROSS THE SOUTHERN HALF OF THE
CWFA FRIDAY THROUGH SATURDAY...ALTHOUGH THIS POTENTIAL FOR SOME
LIGHT SNOW MAY BE IN JEOPARDY IF THE STRENGTH OF LOW LEVEL
COLD/DRY AIRMASS PROGGED BY THE LAST FEW ITERATIONS OF THE
OPERATIONAL GFS MODEL VERIFY. LOWEST COUPLE HUNDRED MILLIBARS OF
THE ATMOSPHERE MAY END UP TOO DRY TO SUPPORT PRECIPITATION
REACHING ALL THE WAY DOWN TO THE GROUND. OTHERWISE...UPPER LEVEL
FLOW RETURNS TO A MORE NNWRLY CONFIGURATION BY SATURDAY
NIGHT...PERSISTING THROUGH TO THE END OF THE PERIOD...SHUTTING OFF
THE POTENTIAL FOR ANY MEASURABLE PRECIPITATION.

BY FRIDAY MORNING...LOW LEVEL ARCTIC AIR HAS ALREADY ADVECTED INTO
THE CWFA AND REMAINS THROUGH THE DURATION OF THE EXTENDED. WILL BE
DEALING WITH A PERIOD OF TEMPERATURES SOME 10 TO 15 DEGREES BELOW
NORMAL....WITH A REINFORCING SHOT OF COLD AIR SHOWING UP BY MONDAY
/DAY 7/. 00Z/06Z/12Z GFS AND 00Z EC WERE ALL SHOWING THIS
REINFORCING SHOT OF COLD AIR. AS A RESULT...COLLABORATED A COOLER
DAY 7 MAX T FORECAST THAN PRELIMINARY GUIDANCE...WHICH CONTAINED
A NOTABLE...AND UNPROBABLE...TREND TOWARD WARMER CLIMATOLOGY
NUMBERS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
     BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-
     POTTER-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM CST TUESDAY FOR
     CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BROWN-EDMUNDS-FAULK-
     HAND-MCPHERSON-SPINK.

MN...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM CST TUESDAY FOR BIG
     STONE-TRAVERSE.

&&

PARKIN/DORN
Hazardous weather outlook, Jan 8, 5:06 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CST MON JAN 8 2007

MNZ039-046-SDZ005>008-010-011-017>023-037-091115-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
506 AM CST MON JAN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PRESSURE GRADIENT WILL DEVELOP BETWEEN LOW PRESSURE
SITUATED TO THE NORTH AND EAST OF THE REGION...AND HIGH PRESSURE
OVER THE ROCKIES. THIS WILL ALLOW STRONG NORTHWEST WINDS TO DEVELOP
BEHIND THE ASSOCIATED COLD FRONT EXPECTED TO SLIDE SOUTHEAST
THROUGH THE REGION LATE THIS MORNING INTO THE AFTERNOON. NORTHWEST
WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS TO 45 MPH THIS
AFTERNOON AND EVENING. WINDS ARE EXPECTED TO DIMINISH AFTER
MIDNIGHT. THERE IS THE POTENTIAL FOR SOME SNOWFALL TODAY ACROSS
THE AREA...WHICH COULD RESULT IN SOME AREAS OF BLOWING SNOW THIS
AFTERNOON. VISIBILITIES MAY BE REDUCED AT TIMES.

ALSO TONIGHT...AS TEMPERATURES FALL BEHIND THE COLD FRONT AND
WINDY CONDITIONS CONTINUE...WIND CHILL READINGS COULD FALL BELOW
ZERO ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>036-045-048-051-091115-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
506 AM CST MON JAN 8 2007 /406 AM MST MON JAN 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PRESSURE GRADIENT WILL DEVELOP BETWEEN LOW PRESSURE
SITUATED TO THE NORTH AND EAST OF THE REGION...AND HIGH PRESSURE
OVER THE ROCKIES. THIS WILL ALLOW STRONG NORTHWEST WINDS TO DEVELOP
BEHIND THE ASSOCIATED COLD FRONT EXPECTED TO SLIDE SOUTHEAST
THROUGH THE REGION LATE THIS MORNING INTO THE AFTERNOON. NORTHWEST
WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS POSSIBLE TO 60 MPH
THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED TO DIMINISH AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Corson

When
January 8, 4:00 PM CST to 11:00 PM CST
Where
Corson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Dewey

When
January 8, 4:00 PM CST to 11:00 PM CST
Where
Dewey forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Potter

When
January 8, 8:45 PM CST to 11:30 PM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

High Wind, Sully

When
January 8, 8:56 PM CST to 11:30 PM CST
Where
Sully forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, Stanley

When
January 8, 10:00 PM CST to 11:30 PM CST
Where
Stanley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Jones

When
January 8, 10:00 PM CST to 11:30 PM CST
Where
Jones forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

High Wind, Lyman

When
January 8, 10:00 PM CST to 11:30 PM CST
Where
Lyman forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Hughes

When
January 8, 10:00 PM CST to 11:30 PM CST
Where
Hughes forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
January 8, 10:00 PM CST to 11:30 PM CST
Where
Buffalo forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12805, 12807, 12814, 12815, 12809, 12810, 12812, 12819, 12820.